|Suggestions about depression medications
Dec 23, 2012
Even before I was diagnosed I was prone to bouts of depression and sought help from my GP. I was diagnosed with AIDS in 2006 (CD4 120 VL >100,000). Over the past 6 years I have responded well to treatment but have had three AIDS -related cancers, including PEL (Primary Effusion Lymphoma) and KS, which obviously affected by health and state of mind. For most of the time I was on Citalopram 40mg. Recently I found that I was again slipping into depression even with the Citalopram and I was having horrific night terrors involving death scenes which woke me up screaming. I've now switched to Mirtazapine starting at 15mg but while the night terrors have stopped I cannot function. I feel hungover, dizzy and can't concentrate. I feel like a zombie, not depressed but just unable to function. I've tried Seroxat (paroxetine) in the past, but didn't like side effects. I'm considering going back to Citalopram. Can you suggest any other drug treatments? I'm currently taking Sustiva/Kivexa (CD4 550 VL <20) and in pretty good shape considering. I'm a white male, age 44.
| Response from Dr. Fawcett
Thanks for writing. You have experienced a lot of complications and it is normal to have feelings of sadness and grief. These should not persist, however, and with your history of depression it sounds as if antidepressants are appropriate.
Citalopram (Celexa) is associated with night terrors in some people. You don't say how long you stayed on it the nightmares usually end over time. Mirtazapine (Remeron) is a different class of drug and a has a known side effect of drowsiness. Again, it should diminish over time. 15mg is an appropriate starting dose be certain you take it at bedtime. Increases in dose should be taken slowly in accordance with your physician. Some people have uncomfortable side effects ("brain shivers" among others) coming off Mirtazapine so, again, work closely with your physician if you decide to change.
The broad category of SSRIs are common antidepressants (Celexa is one) that generally interact well with antiretrovirals. You might find that one of them works better for you without as many side effects. Here is a table that outlines some of the interactions between ARVs and antidepressants.
You may want to speak with your physician about working with a psychiatrist or specialist who could fine-tune your psychotropic meds.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.